Alabama, 2004

Damaging Wind in Alabama, June 13, 2004

June 13, 2004 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 13, 1:30 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 13, 1:30 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT SUN JUN 13 2004

.SYNOPSIS...NUMEROUS SHOWERS AND THUNDERSTORM CAN BE EXPECTED
THROUGH TUESDAY...AS GULF MOISTURE AND INSTABILITY WILL INCREASE.
HIGH PRESSURE SURFACE AND ALOFT WILL BUILD INTO THE AREA BY THE
WEEKEND...WITH SCATTERED SHOWERS AND THUNDERSTORMS ON WEDNESDAY
BECOMING ISOLATED BY SUNDAY.

.SHORT TERM...(TONIGHT - WEDNESDAY)...SIMPLY...MULTIPLE OUTFLOW
BOUNDARIES FROM CONVECTION TO OUR N AND E HAVE BEEN A FOCUSING
MECHANISM FOR SHWR AND TSTM DEVELOPMENT THROUGH THE EARLY
AFTERNOON HOURS. TEMPERATURES IN THE MID 80S TO AROUND 90 WHERE
BREAKS IN CLOUD COVER HAVE OCCURRED...MID 70S IN RAIN SATURATED
AREAS. SEVERAL LOCATIONS HAVE EXPERIENCED RAINFALL IN EXCESS OF
ONE INCH...WITH ISOLATED LOCATIONS ACROSS N CENTRAL AL APPROACHING
THREE INCHES. BEST INSTABILITY REMAINS ACROSS W AREAS. SURFACE
FRONTAL ANALYSES SHOWING SUBTLE FRONTAL BOUNDARY DRAPED NW TO
SE ACROSS AREA. ALSO OF PARTICULAR NOTE IS A BROAD SURFACE LOW
PRESSURE SYSTEM LOCATED OVER W GULF OF MEXICO...WITH A LARGE AREA
OF CLOUDINESS AND SCT TSTMS ACROSS THE GULF OF MEXICO. THIS WEATHER
SYSTEM IS POORLY ORGANIZED AT THIS TIME.

12Z SUN REGIONAL MODEL EVOLUTIONS THRU 12 THU IN FAIRLY GOOD
AGREEMENT ALOFT...WITH UPPER LEVEL LOW MOVING INTO TX COASTAL
REGION AND RIDGING DEVELOPING ACROSS E GULF. AS FOR THE SURFACE...
MODELS ARE HAVING TROUBLE INITIALIZING ON LOW PRESSURE SYSTEM
AND WHERE IT WILL GO. HOWEVER...ETA STILL HAS THE BEST HANDLE
AND IS THE MOST REASONABLE FOR THE SHORT RANGE PERIOD.

FORECAST QUANDARIES...INFLUENCE OF POSSIBLE TROPICAL DEPRESSION
FORMATION ON AREA...PROBABILITY OF PRECIPITATION...TEMPERATURES.

WILL NEED TO MAKE A FINAL PRESS TIME DECISION ON PROBABILITY OF
PRECIPITATION WORDING FOR TONIGHT...BUT AM LEANING TOWARD LIKELY
POPS DURING AT LEAST THE EVENING HOURS.

HPC STATING THAT CONDITIONS MAY BECOME A LITTLE MORE FAVORABLE
FOR A TROPICAL DEPRESSION TO FORM DURING THE NEXT DAY OR SO IF
SYSTEM MOVES SLOWLY N. HOWEVER...BANDS OF LOCALLY HEAVY RAINFALL
WILL LIKELY AFFECT PORTIONS OF LA AND THE UPPER TX COAST. ETA MOVING
CURRENT WEAK W GULF SURFACE LOW PRESSURE AREA N TO LA DELTA BY
12Z MON AND CONTINUE A NW PROGRESSION INTO E TX BY 00Z WED. THIS
WILL KEEP HEAVIEST PRECIPITATION TO OUR SW...BUT SOME POSSIBILITY
OF HEAVY RAINFALL ACROSS W AND SW ZONES THRU TUE. NO MATTER WHAT
ACTUAL MOVEMENT SCENARIO IS...AREA WILL BE PRIME FOR RAINFALL
PRODUCTION THRU TUE...WITH AT LEAST HIGH SCATTERED POPS ON WED...AS
HIGH PRECIPITABLE WATER VALUES AND INSTABILITY ABOUND. WILL RAISE
PROBABILITY OF PRECIPITATION WORDING TO LIKELY CATEGORY ALL
LOCATIONS...EXCEPT FOR GOING CATEGORICAL ACROSS W ZONES THRU TUE AND
SCATTERED POPS ACROSS SE LOCATIONS ON TUE. WILL GO WITH HIGHER SCT
POPS TUE NIGHT INTO WED. WILL NEED TO MONITOR RAINFALL AMOUNTS
ACROSS THE AREA...AND BELIEVE ADDITIONAL GUIDANCE IS NEEDED...IN
CONJUNCTION WITH RAINFALL AMOUNTS...TO CONSIDER ISSUING ANY
FLOODING TYPE PRODUCTS.

TEMPERATURES...WITH AT LEAST MOCLDY SKIES AND RAINFALL EXPECTED
ACROSS MANY LOCATIONS THRU TUE...WILL GO IN LINE WITH CURRENT
ETA REASONING OF HIGHS IN THE MID 80S AND LOWS IN THE LOWER 70S.
&&

.LONG TERM...(THURSDAY - SUNDAY)...RIDGING SURFACE AND ALOFT WILL
AGAIN BUILD INTO THE REGION THU THRU SUN. DO EXPECT MAINLY
DIURNAL BASED SCATTERED SHWRS AND TSTMS ON THU...BECOMING
ISOLATED AS THE WEEKEND PROGRESSES.

TEMPERATURES STILL LOOK TO BE AROUND CLIMATOLOGICAL NORMAL VALUES.
CURRENT FORECAST HANDLING SITUATION WELL...AND WILL MAKE ONLY MINOR
CHANGES IF ANY.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 74 85 73 86 71 / 60 70 60 60 50
MONTGOMERY 75 86 74 87 72 / 60 70 60 50 50
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

02
JBW
Hazardous weather outlook, Jun 13, 12:36 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT SUN JUN 13 2004

ALZ011>015-017>050-141836-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
136 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME STORMS COULD
BECOME STRONG WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAINFALL...GUSTY WINDS...AND SMALL HAIL. THE PRIMARY CONCERNS
ASSOCIATED WITH THE STRONG...SLOW MOVING STORMS...WILL BE THE HEAVY
RAINFALL.  LOCALIZED STREET FLOODING HAS BEEN REPORTED WITH SOME
STORMS EARLIER TODAY...AND WILL REMAIN POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

A TROPICAL WAVE CURRENTLY IN THE GULF OF MEXICO IS FORECASTED TO
MOVE NORTHWARD TOWARDS THE GULF COAST.  AS THIS DISTURBANCE MOVES
NORTHBOUND...ADDITIONAL MOISTURE WILL STREAM IN ACROSS THE STATE.
WITH PLENTY OF MOISTURE AVAILABLE AND SUFFICIENT INSTABILITY, LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE MONDAY, MONDAY NIGHT, AND TUESDAY AS
THIS SYSTEM MOVES ACROSS THE FORECAST AREA.  STRONG THUNDERSTORMS
ARE POSSIBLE WITH THIS SYSTEM AS WELL.  THIS SITUATION WILL NEED TO
BE WATCHED CLOSELY AS THERE IS A POTENTIAL THAT THIS COULD BECOME
A HEAVY RAINFALL EVENT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
ANTICIPATED AT THIS TIME.

The radar

The Birmingham radar (KBMX), 29 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chilton

When
June 13, 1:50 PM CST to 1:55 PM CST
Where
Chilton County, Thorsby
Measured
55 kt (63 mph) estimated gust
Property damage
$17,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.917, -86.717

Several trees and power lines were blown down along CR 29 between Thorsby and Lomax. One old barn and a few outbuildings were destroyed in Lomax.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410272.